Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

A Nonparametric Estimator of Species Overlap

Jack C. Yue, Murray K. Clayton and Feng-Chang Lin
Biometrics
Vol. 57, No. 3 (Sep., 2001), pp. 743-749
Stable URL: http://www.jstor.org/stable/3068411
Page Count: 7
  • Read Online (Free)
  • Download ($14.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Nonparametric Estimator of Species Overlap
Preview not available

Abstract

For two communities, species overlap has been defined by Smith, Solow, and Preston (1996, Biometrics 52, 1472-1477) as the probability that a randomly selected species is present in both communities given that it is present in at least one community. Species overlap can thus be used to describe the similarity of two communities. In contrast with the parametric estimator of Smith et al., we propose a nonparametric maximum likelihood estimator (NPMLE). We prove that the NPMLE is consistent and asymptotically normally distributed and show that computation of the NPMLE and its standard error is straightforward. We also compare the NPMLE and the estimator of Smith et al. for a variety of situations.

Page Thumbnails

  • Thumbnail: Page 
743
    743
  • Thumbnail: Page 
744
    744
  • Thumbnail: Page 
745
    745
  • Thumbnail: Page 
746
    746
  • Thumbnail: Page 
747
    747
  • Thumbnail: Page 
748
    748
  • Thumbnail: Page 
749
    749